MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® K2 EDTA (K2E) 10.8MG BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® K2 EDTA (K2E) 10.8MG BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 367899
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during decapping with bd vacutainer® k2 edta (k2e) 10.8mg blood collection tubes the rubber stopper remained in tube.There was no patient impact.The following information was provided by the initial reporter: customer reports that the automation line removes the pink plastic part of the cap but not the gray stopper.
 
Additional Manufacturer Narrative
H.3.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Additional Manufacturer Narrative
H.6.Investigation summary: bd received 7 samples for investigation.The samples were visually inspected with the hemogard closure assembly correctly assembled and placed on the tubes.There were no cocked stoppers identified that would cause the hemogard closure assembly to not be applied correctly.The samples were subjected to functional testing and no issues were identified.Retention samples were visually inspected and subjected to functional testing, all were within the acceptable range for stopper shield separation.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.Bd was unable to replicate the reported defect through return and retention sample testing, this complaint is unconfirmed.Additionally, the ongoing investigation into customer closure separation (decapping) failures has made progress in the last few months.Based upon the a3 problem solving methods and kepner-tregoe tools for root cause analysis, two potential causes were identified and product has been manufactured under different experimental conditions to evaluate these potential causes.These product samples are being tested to verify key factors in production that may contribute to the separation of the stopper from the cap in automation lines feeding into tube analyzers.We also identified that our testing method required improvement to better reflect the dynamics and forces seen at the decapping step in tube automation lines.This method has been released and is being tested in parallel with historic methods to verify effectiveness in replicating the field failures.To date it has been able to better reflect the performance seen at our customer sites and we are moving to fully validate it for use on our design specifications in the future.Complaints received for this device and reported conditions will continue to be tracked and trended.Information will be captured on trend reports and monitored.Our business team regularly reviews the collected data for the identification of emerging trends.
 
Event or Problem Description

Brand Name
BD VACUTAINER® K2 EDTA (K2E) 10.8MG BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer (Section G)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key16892349
Report Number1917413-2023-00400
Device Sequence Number6838699
Product Code JKA
UDI-Device Identifier50382903678995
UDI-Public(01)50382903678995
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
BK980011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/30/2023
Device Model Number367899
Device Catalogue Number367899
Device Lot Number2166071
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer11/10/2023
Initial Report FDA Received Date05/08/2023
Supplement Report FDA Received Date11/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown